Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 87, NWS Newport/Morehead City, NC

August 22, 2019Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 22, 2019, 5:13 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2019, 5:13 PM EDT (21:13 UTC)
Expired
Aug 22, 2019, 5:45 PM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:46 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 22, 3:46 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
346 PM EDT Thu Aug 22 2019

.SYNOPSIS...
High pressure offshore will extend west into Eastern North
Carolina through Friday as a trough lingers well inland. A
cold front will approach the area Friday night and slowly
crosses the region Saturday. An area of low pressure will move
along the coast late weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Thursday...Satellite shows CU developing inland
with rdr showing first signs of shra/tsra as sea breeze slowly
moves W. Strong instab has developed with sfc based Capes aoa
4000 J/kg inland. HREF and HRRR cont to show rapid convective
development espcly srn tier and based on Cu/radar trends that
looks good. Shear is quite weak but given the strong instab a
cpl storms could briefly pulse to svr with gusty winds main
concern thru early evening. Init convection shld diminish this
evening with poss some activity trying to push in from the W
later but most guidance shows this dissipating so will have a
mainly dry fcst later this evening and overnight. Will be
another warm night with lows in the 70s to around 80 beaches.

&&

.SHORT TERM /FRIDAY/...
As of 220 PM Thursday...A cold front will slowly approach ENC
from the north with scattered to numerous showers and
thunderstorms developing late Friday afternoon, mainly over the
northern half of the forecast area. Temperatures will rise into
the upper 80s to lower 90s producing good instab with sfc based
Capes reaching 3500 to 4000. Once again a cpl strong to severe
thunderstorms will be poss with the main threat damaging winds.
Far srn tier...espcly the coast...will see little to no precip
Fri.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 345 PM Thu... A slow moving cold front will approach ENC
Friday night, and cross through the forecast area over the
weekend, leading to another period of unsettled weather which
may continue into early next week.

Friday night...Thunderstorms will move into the nrn tier by Fri
evening, and have inc pops to categorical here, as good
agreement amongst near term CAM's. PW's pool to aoa 2.5", above
climo max for this time of year. Therefore, have added heavy
rain wording to the northern zones where training of
thunderstorms may yield a flood concern. There will be a sharp
gradient in precip, where srn zones may remain rain-free for
most of the night, as upr flow will be nearly parallel with the
front. Several inches of rain are certainly possible with the
heavier training cells in a short period of time.

Saturday...The front will make a slow southward progression
through ENC on Sat, and generally expecting fairly widespread
precip as PW's will remain above 2". Thunder will be embedded,
but instability should not be as high given the widespread
clouds and showers, though some embedded heavier convective
cells would produce a flood threat during especially the
afternoon hours, especially considering the copious amounts of
rain we have seen this past week.

Sunday through Monday...Some disagreement amongst 22/12Z model
suite comes into play late weekend to early next week. The ECMWF
is advertising a possible tropical system riding NNE but staying
off the NC coast Sunday night into Monday, and would act to
bring some coastal impacts, mainly in the form of heavy rain and
some gusty winds. There is some concern of a PRE developing by
Sunday, as stalled front just to the south interacts with
overrunning mid level (H85-70 mb) tropical flow out of the
south, and may bring periods of rain, heavy at times, into the
area. The low would pass NE of the NC coast on Monday, keeping
rain and breezy conditions in the fcst for coastal locales.
GFS/CMC are less developed with the low pressure area, though
still have a weak low riding NE over or near the coast. Either
way, the fcst looks quite unsettled with periods of rain with
some flood threat through Monday. Temps will be held down this
period due to the clouds and rain, with highs generally around
80, and lows mid 60s to near 70.

Tuesday through Wednesday...High pres should be building in by
Tue with drying conditions, as well as temps climbing back
towards climo, in the mid/upr 80s. Lows continue in the 60s
interior to low 70s coast. Another frontal system will approach
by midweek with thunderstorm chances coming back into the fcst.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 1220 PM Thursday...Will cont to fcst VFR conditions. Wdly
sct to sct storms expected this aftn but limited cvrg wl only
use vcts wording...any impacts that do occur shld be brief.
Convection will dissipate this evening with no precip expected
overnight. Light SW brz shld again limit threat for any fog/st
overnight. Cont VFR Fri morn with little or no precip then shld
see an uptick in convective cvrg late Fri espcly nrn tier ahead
of cold front that may lead to some sub VFR at times.

Long Term /Friday night through Monday/...
As of 345 PM Thurs...Scattered to widespread showers and
thunderstorms expected Fri night as a slow moving cold front
moves into the area. The front will slowly push south through
the area on Sat, leading to periods of MVFR to IFR conditions.
Unsettled weather should continue on Sunday and possibly into
Monday as low pressure brings rain and low clouds.

&&

.MARINE...
Short Term /Tonight and Fri/...
As of 220 PM Thursday...Winds along the cst and Pamlico Sound
are a bit less than this time yesterday but shld increase again
thru early evening. Several mdls show best winds over Pamlico
Sound next 12 hrs so will issue a brief SCA for these wtrs.
Winds will diminish a bit later tonight into Fri but still
remain fairly gusty central and srn tier ahead of front. Seas
will range from 2 to 4 ft N to 3 to 5 ft central and S.

Long Term /Friday night through Monday/...
As of 345 PM Thurs...A slow moving cold front will approach the
marine zones Friday evening. Winds and seas will weaken
slightly as a slow moving cold front enters the region. Winds
will turn to the W at 10-15 kts early Saturday, and then as the
front slowly sinks south winds will turn to the N/NE behind it
through the day. Gradient increases again by later Sunday as low
pressure organizes to the south, and high pres is locked in to
the west. NE winds should increase to 15-20 kt with higher
gusts 25-30 kt at times, and seas building to around 6 ft Sunday
into Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/TL
Hazardous weather outlook, Aug 22, 4:11 AM EDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EDT Thu Aug 22 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-230815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
411 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Unsettled weather is expected by the end of the week into the
weekend. Showers and thunderstorms may produce localized flooding
from Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-230815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
411 AM EDT Thu Aug 22 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Unsettled weather is expected by the end of the week into the
weekend. Showers and thunderstorms may produce localized flooding
from Friday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:47 PM EDTSmall Craft AdvisoryMHX11 hr
Aug 22, 4:40 PM EDTSpecial Marine WarningMHX50 min
Aug 22, 5:58 PM EDTAreal Flood AdvisoryMHXJones, Onslow2 hr
Aug 22, 6:11 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir64 min
Aug 22, 7:12 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow48 min
Aug 22, 7:18 PM EDTSpecial Marine WarningMHX87 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.